MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120148
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Respiratory Insufficiency (4462); Metal Related Pathology (4530)
Date of Event 06/06/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after bhr implant surgery performed in (b)(6) 2003, due to severe pain, a revision surgery was performed in (b)(6) 2011, there is a diagnosis for metallosis, and there is still a lot of pain, and respiratory issues reported, patient is waiting for another surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: it was reported that hip revision surgery was performed.All of the implanted devices were used in treatment.The patient has supplied their available medical information, excluding medical records from ¿(b)(6) health¿.The implanted devices have been requested for this complaint but have not become available.A review of the complaint history for the bhr head and bhr cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.A review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The revision operative note indicated ¿aseptic failure right hip resurfacing arthroplasty¿ as the revision indicator.The laboratory reports from 2015 ¿ 2018 indicate that urine cobalt and chromium levels were within reference range.However, several other metal ion levels (magnesium, cesium, zinc, nickel, thallium, manganese, iron, mercury, lead, thallium, tin, and copper) were elevated.The revision operative note did not note findings consistent with metal related pathology.With the information provided, the clinical root cause of the reported pain, post revision elevated metal ion levels, tracheomalacia and optic neuropathy cannot be confirmed, and it cannot be concluded that the reported clinical events were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Without return of the actual devices or further information we cannot further investigate the details supplied in this complaint.Therefore the investigation remains inconclusive and neither a definitive nor potential root cause can be determined.Based on the information provided we are unable to speculate on specific factors known to contribute to the alleged fault.If the products or additional information becomes available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETLR CUP HAP 48MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11462009
Report Number3005975929-2021-00142
Device Sequence Number14333322
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public03596010502551
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2011
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number74120148
Device Catalogue Number74120148
Device Lot Number29503
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/13/2021
Supplement Date Received by Manufacturer07/09/2021
Initial Report FDA Received Date03/11/2021
Supplement Report FDA Received Date07/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR